Skip to main content

Mean Field Games of Timing and Models for Bank Runs

Abstract

The goal of the paper is to introduce a set of problems which we call mean field games of timing. We motivate the formulation by a dynamic model of bank run in a continuous-time setting. We briefly review the economic and game theoretic contributions at the root of our effort, and we develop a mathematical theory for continuous-time stochastic games where the strategic decisions of the players are merely choices of times at which they leave the game, and the interaction between the strategic players is of a mean field nature.

This is a preview of subscription content, access via your institution.

Notes

  1. Here and throughout the text we write \(\overline{\mu }^n[0,t)\) in place of the somewhat more precise \(\overline{\mu }^n([0,t))\).

  2. This \(\sigma \)-field agrees with the Borel \(\sigma \)-field generated by the topology of weak convergence on \({\mathcal P}({\mathbb T})\).

  3. To say that \(\tau \) is a.s. \((B,W,\mu )\)-measurable under P means that \(\tau \) is measurable with respect to the P-completion of \(\sigma (B,W,\mu )\). Equivalently, there exists a measurable map \(\widetilde{\tau } : {\mathcal C}^2 \times {\mathcal P}({\mathcal C}\times [0,T]) \rightarrow [0,T]\) such that \(P(\tau =\widetilde{\tau }(B,W,\mu ))=1\).

References

  1. Acemoglu, D., Jensen, M.K.: Robust comparative statics in large dynamic economies. Tech. report, National Bureau of Economic Research (2012)

  2. Acemoglu, D., Jensen, M.K.: Aggregate comparative statics. Games Econ. Behav. 81, 27–49 (2013)

    Article  MathSciNet  MATH  Google Scholar 

  3. Adlakha, S., Johari, R.: Mean field equilibrium in dynamic games with strategic complementarities. Oper. Res. 61(4), 971–989 (2013)

    Article  MathSciNet  MATH  Google Scholar 

  4. Aliprantis, C., Border, K.: Infinite Dimensional Analysis: A Hitchhiker’s Guide, 3rd edn. Springer, Berlin (2007)

    MATH  Google Scholar 

  5. Balbus, L., Dziewulski, P., Reffett, K., Wozny, L.P.: A qualitative theory of large games with strategic complementarities. SSRN 2208125 (2014)

  6. Balbus, L., Reffett, K., Woźny, L.: Monotone equilibria in nonatomic supermodular games. Comment Games Econ. Behav. 94, 182–187 (2015)

    Article  MathSciNet  MATH  Google Scholar 

  7. Baxter, J.R., Chacon, R.V.: Compactness of stopping times. Probab. Theory Relat. Fields 40(3), 169–181 (1977)

    MathSciNet  MATH  Google Scholar 

  8. Brémaud, P., Yor, M.: Changes of filtrations and of probability measures. Zeitschrift für Wahrscheinlichkeitstheorie und Verwandte Gebiete 45(4), 269–295 (1978)

    Article  MathSciNet  MATH  Google Scholar 

  9. Bryant, J.: A model of reserves, bank runs and deposit insurance. J. Bank. Financ. 4, 335–344 (1980)

    Article  Google Scholar 

  10. Carmona, R., Delarue, F.: Probabilistic analysis of mean-field games. SIAM J. Control Optim. 51(4), 2705–2734 (2013)

    Article  MathSciNet  MATH  Google Scholar 

  11. Carmona, R., Delarue, E.: Probabilistic Theory of Mean Field Games. Springer, Berlin (2016)

    MATH  Google Scholar 

  12. Carmona, R., Delarue, F., Lacker, D.: Mean field games with common noise. Ann. Probab. 44(6), 3740–3803 (2016)

    Article  MathSciNet  MATH  Google Scholar 

  13. Dellacherie, C., Meyer, P.A.: Probability and Potential. North-Holland Mathematics Studies. Elsevier, Amsterdam (1979)

    Google Scholar 

  14. Diamond, D.W., Dybvig, P.H.: Bank runs, deposit insurance, and liquidity. J. Polit. Econ. 91, 401–419 (1983)

    Article  MATH  Google Scholar 

  15. El Karoui, N., Nguyen, D.H., Jeanblanc-Picqué, M.: Compactification methods in the control of degenerate diffusions: existence of an optimal control. Stochastics 20(3), 169–219 (1987)

    Article  MathSciNet  MATH  Google Scholar 

  16. Ethier, S.N., Kurtz, T.G.: Markov Processes: Characterization and Convergence, vol. 282. Wiley, New York (2009)

    MATH  Google Scholar 

  17. Föllmer, H., Schied, A.: Stochastic Finance: An introduction in Discrete Time. De Gruyter Textbook. De Gruyter, Berlin (2011)

    Book  MATH  Google Scholar 

  18. Green, E.J., Lin, P.: Implementing efficient allocations in a model of financial intermediation. J. Econ. Theory 109(1), 1–23 (2003)

    Article  MathSciNet  MATH  Google Scholar 

  19. He, Z., Xiong, W.: Dynamic debt runs. Rev. Financ. Stud. 25(6), 1799–1843 (2012)

    Article  Google Scholar 

  20. Huang, C.-F., Li, L.: Continuous time stopping games with monotone reward structures. Math. Oper. Res. 15, 496–507 (1990)

    Article  MathSciNet  MATH  Google Scholar 

  21. Huang, M., Caines, P.E., Malhamé, R.P.: Large population stochastic dynamic games: closed-loop McKean-Vlasov systems and the Nash certainty equivalence principle. Commun. Inf. Syst. 6, 221–252 (2006)

    MathSciNet  MATH  Google Scholar 

  22. Jacod, J., Mémin, J.: Sur un type de convergence intermédiaire entre la convergence en loi et la convergence en probabilité. Séminaire de probabilités de Strasbourg 15, 529–546 (1981)

    MATH  Google Scholar 

  23. Jacod, J., Mémin, J.: Weak and Strong Solutions of Stochastic Differential Equations: Existence and Stability. Stochastic Integrals. Springer, Berlin (1981)

    MATH  Google Scholar 

  24. Jeanblanc, M., Le Cam, Y.: Immersion Property and Credit Risk Modelling. Optimality and Risk-Modern Trends in Mathematical Finance. Springer, New York (2009)

    Book  MATH  Google Scholar 

  25. Kurtz, T.G.: Weak and strong solutions of general stochastic models. Electron. Commun. Probab. 19(58), 1–16 (2014)

    MathSciNet  Google Scholar 

  26. Lacker, D.: Mean field games via controlled martingale problems: existence of Markovian equilibria. Stoch. Process. Appl. 125(7), 2856–2894 (2015)

    Article  MathSciNet  MATH  Google Scholar 

  27. Lacker, D.: Stochastic differential mean field game theory, Ph.D. thesis, (2015)

  28. Lacker, D.: A general characterization of the mean field limit for stochastic differential games. Probab. Theory Relat. Fields 165(3), 581–648 (2016)

    Article  MathSciNet  MATH  Google Scholar 

  29. Lasry, J.M., Lions, P.L.: Mean field games. Jpn. J. Math. 2, 229–260 (2007)

    Article  MathSciNet  MATH  Google Scholar 

  30. Milgrom, P., Roberts, J.: Rationalizability, learning, and equilibrium in games with strategic complementarities. Econometrica 58, 1255–1277 (1990)

    Article  MathSciNet  MATH  Google Scholar 

  31. Morris, S., Shin, H.S.: Unique equilibrium in a model of self-fulfilling currency attacks. Am. Econ. Rev. 88, 587–597 (1998)

    Google Scholar 

  32. Nutz, M.: A mean field game of optimal stopping. arXiv preprint arXiv:1605.09112 (2016)

  33. Rochet, J.C., Vives, X.: Coordination failures and the lender of last resort. J. Eur. Econ. Assoc. 2, 1116–1148 (2004)

    Article  Google Scholar 

  34. Sznitman, A.S.: Topics in propagation of chaos, Ecole d’eté de Probabilités de Saint-Flour XIX, Lecture Notes in Mathematics, vol. 1464, pp. 165–251. Springer, Berlin (1989)

  35. Topkis, D.M.: Minimizing a submodular function on a lattice. Oper. Res. 26(2), 305–321 (1978)

    Article  MathSciNet  MATH  Google Scholar 

  36. Topkis, D.M.: Equilibrium points in nonzero-sum n-person submodular games. SIAM J. Control Optim. 17(6), 773–787 (1979)

    Article  MathSciNet  MATH  Google Scholar 

  37. Vives, X.: Nash equilibrium with strategic complementarities. J. Math. Econ. 19(3), 305–321 (1990)

    Article  MathSciNet  MATH  Google Scholar 

  38. Yang, J., Qi, X.: The nonatomic supermodular game. Games Econ. Behav. 82, 609–620 (2013)

    Article  MathSciNet  MATH  Google Scholar 

Download references

Acknowledgements

We would like to thank Geoffrey Zhu for enlightening discussions at an early stage of our investigation of mean field games of timing.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Daniel Lacker.

Appendices

Appendix A: Proof of Proposition 6.2

To prove Theorem 6.2, we need a preliminary results, borrowed from previous works of the authors. Recall that \(\Rightarrow \) denotes convergence in law.

Proposition A.1

(Proposition C.1 of [12]) Let X and Y be random variables defined on a common probability space, taking values in some Polish spaces E and F. If the law of X is nonatomic, and if F is (homeomorphic to) a convex subset of a locally convex space, then there exists a sequence of continuous functions \(\phi _n : E \rightarrow F\) such that \((X,\phi _n(X)) \Rightarrow (X,Y)\).

Proposition 6.2 extends Proposition A.1 to the dynamic setting, and this is where the role of compatibility is the clearest. This is contained in the third author’s PhD thesis [27, Proposition 2.1.6], which itself was implicitly present in the proof of [12, Lemma 3.11], though we include the proof for the sake of completeness.

1.1 Proof of Proposition 6.2

The proof is an inductive application of Proposition A.1. First, in light of the assumption that the law of \(Y_1\) is nonatomic, Proposition A.1 allows us to find a sequence of continuous functions \(h^j_1 : {\mathcal Y}\rightarrow {\mathcal X}\) such that \((Y_1,h^j_1(Y_1)) \Rightarrow (Y_1,X_1)\) as \(j\rightarrow \infty \). Let us show that in fact \((Z,h^j_1(Y_1))\) converges to \((Z,X_1)\). Let \(\phi : {\mathcal Z}\rightarrow {\mathbb R}\) be bounded and measurable, and let \(\psi : {\mathcal X}\rightarrow {\mathbb R}\) be continuous. Note that Z and \(X_1\) are conditionally independent given \(Y_1\), by assumption. Now use Lemma 6.1 to get

$$\begin{aligned} \lim _{j\rightarrow \infty }{\mathbb E}[\phi (Z)\psi (h^j_1(Y_1))]&= \lim _{j\rightarrow \infty }{\mathbb E}\left[ {\mathbb E}\left[ \left. \phi (Z)\right| Y_1\right] \psi (h^j_1(Y_1))\right] \\&= {\mathbb E}\left[ {\mathbb E}\left[ \left. \phi (Z)\right| Y_1\right] )\psi (X_1)\right] \\&= {\mathbb E}\left[ {\mathbb E}\left[ \left. \phi (Z)\right| Y_1\right] {\mathbb E}\left[ \left. \psi (X_1)\right| Y_1\right] \right] \\&= {\mathbb E}\left[ {\mathbb E}\left[ \left. \phi (Z)\psi (X_1)\right| Y_1\right] \right] \\&= {\mathbb E}\left[ \phi (Z)\psi (X_1)\right] . \end{aligned}$$

The class of functions of the form \({\mathcal Z}\times {\mathcal X}\ni (z,x) \mapsto \phi (z)\psi (x)\), where \(\phi \) and \(\psi \) are as above, is convergence determining (see, e.g., [16, Proposition 3.4.6(b)]), and we conclude that \((Z,h^j_1(Y_1)) \Rightarrow (Z,X_1)\).

We proceed inductively as follows. Abbreviate \(Y^n := (Z_1,\ldots ,Z_n)\) for each \(n=1,\ldots ,N\), noting \(Y^N=Y\), and similarly define \(X^n\). Suppose we are given \(1 \le n < N\) and continuous functions \(g^j_k : {\mathcal Y}^k \rightarrow {\mathcal X}\), for \(k \in \{1,\ldots ,n\}\) and \(j \ge 1\), satisfying

$$\begin{aligned} \lim _{j\rightarrow \infty }(Z,g^j_1(Y^1),\ldots ,g^j_n(Y^n)) = (Z,X^n), \end{aligned}$$
(A.1)

where convergence is in distribution, as usual. We will show that there exist continuous functions \(h^i_k : {\mathcal Y}^k \rightarrow {\mathcal X}\) for each \(k \in \{1,\ldots ,n+1\}\) and \(i \ge 1\) such that

$$\begin{aligned} \lim _{i\rightarrow \infty }(Z,h^i_1(Y^1),\ldots ,h^i_{n+1}(Y^{n+1})) = (Z,X_1,\ldots ,X_{n+1}). \end{aligned}$$
(A.2)

By Proposition A.1 there exists a sequence of continuous functions \(\hat{g}^j : ({\mathcal Y}^{n+1} \times {\mathcal X}^n) \rightarrow {\mathcal X}\) such that

$$\begin{aligned} \lim _{j\rightarrow \infty }(Y^{n+1},X^n,\hat{g}^j(Y^{n+1},X^n)) = (Y^{n+1},X^n,X_{n+1}) = (Y^{n+1},X^{n+1}). \end{aligned}$$
(A.3)

We claim now that

$$\begin{aligned} \lim _{j\rightarrow \infty }(Z,X^n,\hat{g}^j(Y^{n+1},X^n)) = (Z,X^n,X_{n+1}). \end{aligned}$$
(A.4)

Indeed, let \(\phi \), \(\psi _n\), and \(\psi \) be bounded measurable functions on \({\mathcal Z}\), \({\mathcal X}^n\), and \({\mathcal X}\), respectively, with \(\psi _n\) and \(\psi \) continuous. Use the conditional independence of Z and \((Y^{n+1},X^{n+1})\) given \(Y^{n+1}\) along with (A.3) and Lemma 6.1 to get

$$\begin{aligned}&\lim _{j\rightarrow \infty }{\mathbb E}[\phi (Z)\psi _n(X^n)\psi (\hat{g}^j(Y^{n+1},X^n))]\\&\quad = \lim _{j\rightarrow \infty }{\mathbb E}\left[ {\mathbb E}\left[ \left. \phi (Z)\right| Y^{n+1}\right] \psi _n(X^n)\psi (\hat{g}^j(Y^{n+1},X^n))\right] \\&\quad = {\mathbb E}\left[ {\mathbb E}\left[ \left. \phi (Z)\right| Y^{n+1}\right] \psi _n(X^n)\psi (X_{n+1})\right] \\&\quad = {\mathbb E}\left[ {\mathbb E}\left[ \left. \phi (Z)\right| Y^{n+1}\right] {\mathbb E}\left[ \left. \psi _n(X^n)\psi (X_{n+1})\right| Y^{n+1}\right] \right] \\&\quad = {\mathbb E}\left[ {\mathbb E}\left[ \left. \phi (Z) \psi _n(X^n)\psi (X_{n+1})\right| Y^{n+1}\right] \right] \\&\quad = {\mathbb E}\left[ \phi (Z) \psi _n(X^n)\psi (X_{n+1})\right] . \end{aligned}$$

Again, the class of functions of the form \({\mathcal Z}\times {\mathcal X}^n \times {\mathcal X}\ni (z,x,x') \mapsto \phi (z)\psi _n(x)\psi (x')\), where \(\phi \), \(\psi _n\), and \(\psi \) are as above, is convergence determining, and (A.4) follows.

By continuity of \(\hat{g}^j\), the limit (A.1) implies that, for each j,

$$\begin{aligned} \lim _{k\rightarrow \infty }&(Z,g^k_1(Y^1),\ldots ,g^k_n(Y^n),\hat{g}^j(Y^{n+1},g^k_1(Y^1),\ldots ,g^k_n(Y^n))) \nonumber \\&= (Z,X_1,\ldots ,X_n,\hat{g}^j(Y^{n+1},X_1,\ldots ,X_n)) \nonumber \\&= (Z,X^n,\hat{g}^j(Y^{n+1},X^n)). \end{aligned}$$
(A.5)

Combining the two limits (A.4) and (A.5), we may find a subsequence \(j_k\) such that

$$\begin{aligned} \lim _{k\rightarrow \infty }&(Z,g^{j_k}_1(Y^1),\ldots ,g^{j_k}_n(Y^n),\hat{g}^k(Y^{n+1},g^{j_k}_1(Y^1),\ldots ,g^{j_k}_n(Y^n))) = (Z,X^n,X_{n+1}). \end{aligned}$$

Define \(h^k_\ell := h^{j_k}_\ell \) for \(\ell =1,\ldots ,n\) and \(h^k_{n+1}(Y^{n+1}) := \hat{g}^k(Y^{n+1},g^{j_k}_1(Y^1),\ldots ,g^{j_k}_n(Y^n))\) to complete the induction. \(\square \)

Appendix B: The Lattice of Stopping Times

In this section, we prove that the set \({\mathcal S}\) of stopping times defined in Sect. 5 is a complete lattice. Recall that \({\mathcal S}\) is defined as the set of (equivalence classes of a.s. equal) random times \(\tau \) defined on the probability space \(\Omega ^{\mathrm {com}} \times \Omega ^{\mathrm {ind}}\), which are stopping times with respect to the filtration \({\mathbb F}^{\text {sig}}\). Recall that the essential supremum of a family \(\Phi \) of random variables is defined as the minimal (with respect to a.s. order) random variable exceeding a.s. each element of \({\mathbb T}\):

Theorem B.1

(Theorem A.33 of [17]) Let \(\Phi \) be a set of real-valued random variables. Then there exists a unique (up to a.s. equality) random variable \(Z = {{\mathrm{ess\,sup}}}\Phi \) such that \(Z \ge X\) a.s. for each \(X \in \Phi \), and also \(Z \le Y\) a.s. for every random variable Y satisfying \(Y \ge X\) a.s. for every \(X \in \Phi \). Moreover, there exists a countable set \(\Phi _0 \subset \Phi \) such that \(Z = \sup _{X \in \Phi _0}X\) a.s.

Proof

Existence and uniqueness is stated in [17, Theorem A.33], and the proof therein constructs the desired \(\Phi _0\). \(\square \)

The essential infimum is defined analogously, or simply by \({{\mathrm{ess\,inf}}}\Phi = -{{\mathrm{ess\,sup}}}(-\Phi )\).

Theorem B.2

The set \({\mathcal S}\) is a complete lattice.

Proof

Fix a set \(\Phi \subset {\mathcal S}\). Define \(Z = {{\mathrm{ess\,sup}}}\Phi \) and find a countable set \(\{\tau _n : n \ge 1\} \subset \Phi \) such that \(Z = \sup _n\tau _n\) a.s. Define \(\sigma _n = \max _{k=1,\ldots ,n}\tau _k\), so that \(\sigma _n\) is an increasing sequence of stopping times with \(\sigma _n \uparrow Z\) a.s. The increasing limit of a sequence of stopping times is again a stopping time [13, Theorem IV.55(b)], so \(Z \in {\mathcal S}\).

A similar argument applies to show that the essential infimum of \(\Phi \) is also a stopping time, and the only difference is that this step crucially uses the right-continuity of the filtration \(\overline{{\mathbb F}}^{\text {sig}}\); indeed, while the supremum of a sequence of stopping times is always a stopping time, the infimum of a sequence of stopping times is only guaranteed to be a stopping time if the underlying filtration is right-continuous [13, Theorem IV.55(c)]. \(\square \)

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Carmona, R., Delarue, F. & Lacker, D. Mean Field Games of Timing and Models for Bank Runs. Appl Math Optim 76, 217–260 (2017). https://doi.org/10.1007/s00245-017-9435-z

Download citation

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00245-017-9435-z

Keywords

  • Mean field games
  • Bank runs
  • Optimal stopping
  • Supermodular games